Alert archive / North Carolina / Flash Flood Warnings in 2013

Flash Flood Warning 25, NWS Blacksburg, VA

July 7, 2013Ashe County, Watauga County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jul 7, 2013, 4:45 PM EDT for Ashe County, Watauga County, Wilkes County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2013, 4:45 PM EDT (20:45 UTC)
Expired
Jul 7, 2013, 7:45 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Ashe County, NC, Watauga County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 148 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 7:00 PM EDTFLASH FLOODBoone, NCTWO FEET OF FLOWING WATER ACROSS THE INTERSECTION OF FACULTY STREET AND HIGHLAND DRIVE IN BOONE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 135 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

519 
WGUS51 KRNK 072045
FFWRNK
NCC009-189-193-072345-
/O.NEW.KRNK.FF.W.0025.130707T2045Z-130707T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  CENTRAL ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 745 PM EDT

* AT 441 PM EDT...DOPPLER RADAR INDICATED PERSISTENT HEAVY RAIN 
  ACROSS THE WARNED AREA.  FLASH FLOODING IS ALREADY OCCURRING... 
  WITH LAW ENFORCEMENT REPORTING SOME ROADS BECOMING FLOODED DUE TO  
  HEAVY RUNOFF. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BOONE...
  DEEP GAP...
  TODD...
  LAUREL SPRINGS...
  AND JEFFERSON. 

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED 
AREA THROUGH 6 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3636 8179 3634 8176 3634 8171 3635 8172
      3639 8173 3652 8133 3648 8132 3643 8126
      3635 8125 3611 8154 3611 8181 3619 8185
      3619 8188 3622 8191 3627 8189 3629 8192
$$

16
2 follow-up statements
637 
WGUS71 KRNK 072259
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
659 PM EDT SUN JUL 7 2013

NCC009-189-193-072345-
/O.CON.KRNK.FF.W.0025.000000T0000Z-130707T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-WATAUGA NC-ASHE NC-
659 PM EDT SUN JUL 7 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
CENTRAL ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

AT 649 PM EDT...DOPPLER RADAR INDICATED THAT HEAVY RAIN HAS MOVED 
OUT OF THE AREA TO THE EAST. HOWEVER...RUNOFF FROM RAIN EARLIER THIS 
EVENING WILL RESULT IN RAPID RISES ON RIVERS AND DRAINAGES 
THROUGHOUT THE AREA...POSING A CONTINUED FLASH FLOOD THREAT.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOONE...
DEEP GAP...
TODD...
LAUREL SPRINGS...
AND JEFFERSON. 

FLOODING HAS BEEN OBSERVED IN WATAUGA COUNTY AT APPALLOOSA TRAIL AND 
CASTLE FORD ROAD...AS WELL AS NEAR THE HIGHWAY 105 BYPASS WITH 
HIGHWAY 421.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. AS NIGHTTIME APPROACHES... 
FLOODED ROADS WILL BECOME MORE DIFFICULT TO IDENTIFY. DRIVE WITH 
EXTRA CAUTION...AND DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROAD. TURN AROUND...DONT DROWN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3636 8179 3634 8176 3634 8171 3635 8172
      3639 8173 3652 8133 3648 8132 3643 8126
      3635 8125 3611 8154 3611 8181 3619 8185
      3619 8188 3622 8191 3627 8189 3629 8192

$$

16
555 
WGUS71 KRNK 072348
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
748 PM EDT SUN JUL 7 2013

NCC009-189-193-072355-
/O.EXP.KRNK.FF.W.0025.000000T0000Z-130707T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-WATAUGA NC-ASHE NC-
748 PM EDT SUN JUL 7 2013

...THE FLASH FLOOD WARNING FOR
NORTHWESTERN WILKES COUNTY...
WATAUGA COUNTY...
AND CENTRAL ASHE COUNTY HAS EXPIRED...

THE HEAVY RAIN HAS ENDED...ALTHOUGH RUNOFF CONTINUES TO CAUSE RISES 
ON AREA CREEKS AND RIVERS. AS A RESULT...THIS FLASH FLOOD WARNING 
HAS BEEN REPLACED WITH AN AREAL FLOOD WARNING IN EFFECT UNTIL 1145 
PM EDT SUNDAY EVENING.

LAT...LON 3636 8179 3634 8176 3634 8171 3635 8172
      3639 8173 3652 8133 3648 8132 3643 8126
      3635 8125 3611 8154 3611 8181 3619 8185
      3619 8188 3622 8191 3627 8189 3629 8192

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:18 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 7, 3:18 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT SUN JUL 7 2013

.SYNOPSIS...
AN UPPER LEVEL SYSTEM MOVES FROM THE OHIO VALLEY TO THE NORTHEAST
UNITED STATES THROUGH MONDAY. WE WILL SEE HIGH PRESSURE ACROSS THE
SOUTH AFTER THIS...FROM TUESDAY TO WEDNESDAY...FOLLOWED BY A COLD
FRONT THURSDAY INTO FRIDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 300 PM EDT SUNDAY...

CONVECTIVE LINE MOVING TOWARDS THE BLUE RIDGE AT 300 PM THIS
AFTERNOON. HEATING AND INSTABILITIES ARE HIGH EAST OF THE BLUE
RIDGE. CAPE ARE 2500-3500 J/KG WITH TEMPERATURES IN THE MID TO
UPPER 80S. SURFACE DEW POINTS ARE ALSO MOIST WITH READINGS IN THE
LOWER 70S. STRONG TO SEVERE STORMS ARE LIKELY FROM THE FOOTHILLS
INTO THE PIEDMONT INTO EARLY THIS EVENING AS THIS LINE CONNECTS
WITH THE LEE TROUGH.

BEHIND THE LINE OF CONVECTION ARE AREAS OF MODERATE RAIN WITH
SOME PLACES HAVING LIGHT RAIN THROUGH THE COURSE OF THE AFTERNOON.
WITH A WAVE TRACKING NORTHEAST ACROSS THE SOUTHERN OHIO VALLEY AND
CONVECTION TRACKING EAST AT 30 MPH...FLASH FLOOD THREAT MAY END
EARLIER THAN EXPECTED. UNTIL THE RAIN EXITS...WILL LEAVE WATCH AS
IS.

LOW LEVEL FLOW WILL BECOME WESTERLY AS HIGH PRESSURE BUILDS IN
OVERNIGHT ALLOWING SOME AREAS TO DRY OUT. THE MODELS ARE STILL
CARRYING SOUTHWEST FLOW ACROSS THE PIEDMONT MONDAY
MORNING...HINTING THAT THE BOUNDARY COULD STALL. RAIN MAY FADE
OVERNIGHT THEN RE- DEVELOP LATE MONDAY MORNING INTO THE AFTERNOON
ACROSS THE SOUTHEAST.

WILL CONTINUE TO CARRY HIGH POPS INTO THIS EVENING THEN LOWER TO
CHANCE BY MORNING. TOMORROW AFTERNOON...THERE WILL BE A 30 PERCENT
CHANCE OF SHOWERS FROM LYH/MTV/GEV SOUTH...20 PERCENT NORTH.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 230 PM EDT SUNDAY...

THE TROUGH THAT HAS PLAGUED THIS PAST WEEK WILL FINALLY LIFT
EAST/NORTHEAST INTO MONDAY NIGHT...BUT WILL STILL BE IN A SUMMER
SETUP FOR TUE-WED WITH SOME LEFTOVER WEAKNESS AT 5H OVER THE
SOUTHERN APPALACHIANS...WITH HEIGHTS RISING. OVERALL LOOKING MORE
TYPICAL OF JULY WX WITH THE THREAT FOR ISOLATED TO SCATTERED
SHOWERS AND STORMS EACH AFTERNOON/EVENING WITH LESS CHANCE
OVERNIGHT/MORNING TIME FRAME.

THE FLOW WILL BE SW WITH SOME WESTERLY COMPONENT IN THE WESTERN
CWA SUCH THAT CONVERGENCE WILL BE MAXIMIZED ALONG THE BLUE RIDGE.

TEMPS SHOULD START TO HEAT UP WITH INCREASING HEIGHTS BUT MODELS
SHOWING ENOUGH LOW LVL MOISTURE TO KEEP THE AIRMASS HUMID AND
PREVENTING TEMPS FROM SOARING OVER 90 OUT EAST.

LOOK FOR HIGHS TUE-WED TO RANGE FROM THE UPPER 70S ACROSS THE
HIGHER TERRAIN TO THE LOWER TO MID 80S IN THE VALLEYS OF THE WEST
TO MID TO UPPER 80S EAST...NEAR 90 POSSIBLE WEDNESDAY IN THE FAR
EAST. STARTING TO GET HEAT INDICES APPROACHING THE MID TO UPPER
90S POSSIBLY WED AFTERNOON ACROSS THE BUCKINGHAM TO SOUTH BOSTON
AREA.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 1220 PM EDT SUNDAY...

NOT LOOKING DRY THIS PERIOD AS NEXT FRONT SETTLES SOUTH AND
THROUGH THE AREA GOING INTO THU-FRI...THEN STALLING IN THE GULF
COAST STATES THIS WEEKEND. MEANWHILE THE UPPER RIDGE PUSHES BACK
EAST INTO THE WRN ATLANTIC WHILE THE HEAT RIDGE BUILDS AGAIN OUT
WEST. THIS WILL BRING A TROUGH OVER OUR AREA LATE THIS WEEK INTO
THE WEEKEND.

THE DETAILS ARE STILL UP IN THE AIR WITH RESPECT TO WHERE THE
AXIS OF THE TROUGH SETS UP WITH ECMWF/GFS CLOSING OFF LOWS ALOFT
ANYWHERE FROM THE MID ATLANTIC TO THE OHIO VALLEY...BUT OVERALL
THEY SHOW A SW JOG OF THE UPPER LOW INTO SUNDAY. AT THE SFC WHEN
THIS HAPPENS...A SFC RIDGE IS GOING TO PUSH INTO THE NORTHEAST
WITH POSSIBLE WEDGE EXTENDING SW INTO OUR AREA. THE 00Z ECMWF MORE
ROBUST WITH THIS. THIS WILL PUT OUR CWA INTO AN EASTERLY FETCH IN
THE LOW LVLS AND SW ALOFT WHICH WILL SPELL A SOAKING RAIN
POTENTIAL BY SUNDAY.

FOR THIS FORECAST TOOK THE FRONT SOUTHEAST OF US FRIDAY AFTERNOON
WITH BEST THREAT OF STORMS THURSDAY AHEAD OF THE FRONT INTO THU
NIGHT/EARLY FRIDAY IN THE EAST. THE DRIEST TIME OF THIS PERIOD MAY
BE AROUND FRIDAY NIGHT INTO THE MORNING SAT BEFORE THE TROUGH
MOVES SOUTH AND BACKS THE FLOW MORE TOWARD THE SOUTH AND
SOUTHEAST.

WILL BE GOING TOWARD HIGH CHANCE TO LIKELY POPS BY SUNDAY.

TEMPS THIS PERIOD ARE GOING TO BE NEAR NORMAL EARLY THE COOL
BELOW NORMAL AFTER FRIDAY WITH CLOUDS AND INCREASED THREAT OF
RAIN.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
AS OF 115 PM EDT SUNDAY...

A LINE OF SLOW MOVING SHOWERS HAVE DEVELOPED ALONG THE BLUE RIDGE
THIS AFTERNOON AND COULD IMPACT ROA/BCB THROUGH EARLY AFTERNOON.
CEILINGS SHOULD STAY VFR WITH A SMALL WINDOW OF MVFR VIS. THE
LARGER RAIN SHIELD ENTERING THE WEST (BLF/LWB) AT 18Z SUNDAY. THIS
WILL KNOCK VFR RESTRICTIONS DOWN TO MVFR FOR A COUPLE OF HOURS.
VISIBILITIES MAY REBOUND WHILE CEILINGS CONTINUE TO LOWER THROUGH
THE NIGHT. THIS RAIN SHIELD WILL IMPACT ROA/BCB LATER THIS
AFTERNOON AND THEN THE PIEDMONT (LYH/DAN) THIS EVENING. ONCE THE
HEAVIER RAIN MOVES EAST...LIGHT RAIN AND LOW RESTRICTIONS LIKELY
TO LINGER INTO MONDAY MORNING. AIRPORTS SHOULD SEE IMPROVEMENTS
THROUGH THE DAY.

TUESDAY AND WEDNESDAY...THE UPPER RIDGE WILL HOLD OVER THE
WESTERN ATLANTIC THROUGH MID WEEK...WHICH WILL KEEP VERY MOIST AIR
IN THE REGION ALONG WITH A DAILY THREAT OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL APPROACH THE AREA ON
THURSDAY WHICH WILL CONTINUE THE THREAT OF SHOWERS AND
THUNDERSTORMS.

&&

.HYDROLOGY...
AS OF 300 PM EDT SUNDAY...

CONVECTIVE LINE OF SHOWERS MOVING EAST AROUND 30 MPH. THIS LINE IS
PRODUCING RAINFALL RATES UP TO 2 INCHES PER HOUR. CURRENT SPEED OF
LINE WILL LIMIT AREAS THAT WILL BE AFFECTED BY FLASH FLOODING
THIS AFTERNOON. AREAS THAT HAVE SEEN RAIN OVER THE PAST COUPLE OF
DAYS WILL HAVE THE HIGHEST THREAT FOR FLASH FLOODING...SUCH AS NW
NC HIGHLANDS AND SW VA FOOTHILLS.

UNTIL THE RAIN EXITS THE AREA...WILL LEAVE FLASH FLOOD WATCH AS
IS.

&&

.EQUIPMENT...
AS OF 1000 AM EDT SUNDAY...

THE KFCX RADAR IS OPERATING AGAIN. WE ARE LIMITED TO VCP-12 ONLY.
ELECTRONICS TECHNICIANS WILL RETURN TO THE SITE ON MONDAY AND
RESUME MAINTENANCE.

THE NOAA WEATHER RADIO LOCATED AT MOUNT JEFFERSON NORTH
CAROLINA...WNG588...BROADCASTING AT 162.500 MHZ...IS CURRENTLY OFF
THE AIR. RESTORATION TIME IS UNKNOWN AT THIS POINT...BUT ESTIMATED
TO BE MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ011-013-014-
     016>020-022>024-032>035.
     FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-009-
     010-012-015.
NC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ003.
     FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001-002-
     018-019.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ044.
     FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042-043-
     045.

&&

SYNOPSIS...AMS
NEAR TERM...RCS
SHORT TERM...WP
LONG TERM...WP
AVIATION...RCS
HYDROLOGY...RCS
EQUIPMENT...RCS
Hazardous weather outlook, Jul 7, 3:43 PM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT SUN JUL 7 2013

NCZ003-VAZ011-013-014-016>020-022>024-032>035-WVZ044-081945-
SURRY-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MONROE-
343 PM EDT SUN JUL 7 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-081945-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
343 PM EDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO
MONDAY. A FEW STORMS WILL PRODUCE HEAVY RAIN AND LOCALIZED
FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-019-VAZ007-009-010-012-015-WVZ042-043-045-081945-
ASHE-ALLEGHANY NC-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-
SUMMERS-GREENBRIER-
343 PM EDT SUN JUL 7 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ018-081945-
WATAUGA-
343 PM EDT SUN JUL 7 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THE WATAUGA RIVER AT SUGAR GROVE IS ABOVE FLOOD STAGE. AT 300 PM
THE STAGE WAS 6.5 FEET AND FALLING. FLOOD STAGE IS 6.0 FEET.
RAIN FALLING OVER THE AREA THIS AFTERNOON AND EVENING WILL BRING
ADDITIONAL RISES ALONG THE WATAUGA RIVER AT SUGAR GROVE. A CREST
THIS EVENING OF AROUND 13 FEET COULD BE SIMILAR TO LAST NIGHT
WITH A CREST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 7, 2:34 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
234 PM EDT SUN JUL 7 2013

VAZ018>020-023-024-071930-
BATH VA-CRAIG VA-ALLEGHANY VA-ROCKBRIDGE VA-BOTETOURT VA-
234 PM EDT SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  BATH COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 330 PM EDT

* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOUNTAIN GROVE TO
  GLACE...MOVING TO THE EAST AT 30 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  COLLIERSTOWN...
  ROCKBRIDGE BATHS...
  BUENA VISTA CITY...
  JORDAN MINES...
  AND COVINGTON CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3822 7970 3817 7952 3815 7953 3817 7944
      3809 7949 3788 7915 3780 7917 3779 7920
      3781 7923 3779 7927 3766 7934 3761 7946
      3756 7944 3754 7951 3749 7955 3762 8022
      3767 8029 3826 7979
TIME...MOT...LOC 1832Z 273DEG 28KT 3813 7984 3769 8036

16
Special weather statement, Jul 7, 2:40 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT SUN JUL 7 2013

VAZ033-043-044-071945-
HENRY VA-FRANKLIN VA-PITTSYLVANIA VA-
240 PM EDT SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  WESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 345 PM EDT

* AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM DEVELOPING NEAR SPENCER...MOVING TO
  THE NORTHEAST AT 25 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE CITY...
  SYDNORSVILLE...
  SPENCER...
  BASSETT...
  AND CALLANDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3655 8004 3658 8006 3666 8006 3668 8008
      3671 8008 3705 7965 3684 7944
TIME...MOT...LOC 1837Z 230DEG 23KT 3665 8001

WP
Special weather statement, Jul 7, 3:10 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN JUL 7 2013

VAZ011-013-014-018-022-023-072015-
MONTGOMERY VA-GILES VA-CRAIG VA-ROANOKE VA-PULASKI VA-BOTETOURT VA-
310 PM EDT SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
  CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  CENTRAL PULASKI COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 415 PM EDT

* AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  HEAVY RAIN NEAR PARROTT...MOVING TO THE NORTHEAST AT 35 MPH.

* WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS RAINFALL. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IN ADDITION...THE
  COMBINATION OF GUSTY WINDS AND SATURATED SOIL FROM RECENT HEAVY
  RAINFALL MAY CAUSE A FEW TREES AND POWER LINES TO FALL.

* LOCATIONS IMPACTED INCLUDE...
  ROANOKE...
  BLACKSBURG...
  NEWPORT...
  SALEM CITY...
  AND CATAWBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3762 8003 3755 7997 3753 7999 3724 7985
      3702 8075 3727 8074 3749 8036 3751 8030
      3753 8028 3753 8032 3757 8032 3762 8022
      3760 8014 3766 8003
TIME...MOT...LOC 1907Z 245DEG 30KT 3717 8064

16
Local storm report, Jul 7, 3:22 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT SUN JUL 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             3 NNW PULASKI           37.09N 80.81W
07/07/2013  E0.25 INCH       PULASKI            VA   LAW ENFORCEMENT

            LOTS OF 1/4 INCH HAIL AND HEAVY RAIN

&&

JVC
Local storm report, Jul 7, 3:43 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT SUN JUL 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND DMG     5 SE MOUNTAIN LAKE      37.30N 80.50W
07/07/2013                   GILES              VA   911 CALL CENTER

            COUPLE TREES DOWN IN NEWPORT VA WITH ONE TREE DOWN ON A
            HOUSE.

&&

JVC
Special weather statement, Jul 7, 4:35 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT SUN JUL 7 2013

VAZ023-024-034-035-072130-
BEDFORD VA-AMHERST VA-ROCKBRIDGE VA-BOTETOURT VA-
435 PM EDT SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  AMHERST COUNTY IN CENTRAL VIRGINIA...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 530 PM EDT

* AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR LITHIA...MOVING TO THE NORTHEAST AT 40
  MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BUENA VISTA CITY...
  MONTVALE...
  FORKS OF BUFFALO...
  CLIFFORD...
  AND BUCHANAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3792 7919 3789 7916 3786 7914 3781 7917
      3781 7914 3779 7911 3778 7907 3772 7906
      3770 7903 3770 7899 3763 7895 3728 7984
      3755 7985 3797 7928
TIME...MOT...LOC 2032Z 237DEG 34KT 3748 7972

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:02 PM EDTSpecial Weather StatementRNKRockingham, Stokes, Surry43 min
Jul 6, 8:17 PM EDTAreal Flood AdvisoryRNKWatauga3 hr
Jul 7, 4:21 AM EDTAreal Flood WarningRNKWatauga6 hr
Jul 7, 2:46 PM EDTAreal Flood AdvisoryRNKAlleghany, Ashe, Watauga, Wilkes3 hr
Jul 7, 6:35 PM EDTAreal Flood AdvisoryRNKAlleghany, Stokes, Surry, Wilkes4 hr
Jul 7, 7:45 PM EDTAreal Flood WarningRNKAshe, Watauga, Wilkes4 hr
Jul 7, 7:59 PM EDTSpecial Weather StatementRNKStokes46 min

Nearby

Flash Flood Warnings in North Carolina, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.